Tennessee, 2015

Damaging Winds in Tennessee, June 21, 2015

June 21, 2015 · NWS MRX · 3 events in 3 counties and zones

A moderately unstable atmosphere developed across the region during the afternoon. Severe convection resulting in wind damage with limited hail production occurred just ahead of an outflow boundary that formed across the Ohio Valley earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A moderately unstable atmosphere developed across the region during the afternoon. Severe convection resulting in wind damage with limited hail production occurred just ahead of an outflow boundary that formed across the Ohio Valley earlier in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 2:23 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 2:23 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT SUN JUN 21 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY)...SKIES ARE PARTLY TO MOSTLY
SUNNY AT MID AFTERNOON WITH TEMPERATURES IN THE LOWER 90S AT LOWER
ELEVATIONS. SOME CUMULUS HAS FORMED BUT TO THE NORTH IN EASTERN KY
AND SOUTHERN WEST VIRGINIA SHOWERS AND STORMS WERE BEGINNING TO
DEVELOP AND SLOWLY MOVE EAST. THESE STORMS ARE EXPECTED TO SINK
SLOWLY SOUTH AND MOVE INTO NORTHEAST AREAS IN A FEW HOURS AND
BECOME STRONG TO POSSIBLY SEVERE WITH HIGH WINDS AND FREQUENT
LIGHTNING. HAIL TO QUARTER SIZED AND LOCALLY HEAVY RAINFALL ALSO
COULD OCCUR. CLOUDS WILL INCREASE INTO THIS EVENING FROM THE NORTH
AND THEN SLOWLY DECREASE LATE. EXPECT LOWS TO STAY MILD UPPER 60S
NORTHEAST TO LOWER 70S CENTRAL AND SOUTH. HOT AND HUMID CONDITIONS
CONTINUE MONDAY AS UPPER RIDGE REMAINS OVER FORECAST AREA. THE
EASTERN SECTIONS OF THE AREA WILL BE ON THE EDGE OF THE RIDGE WITH
A SLIGHT CHANCE OF STORMS CENTRAL AND NORTHEAST AND A LITTLE HIGHER
CHANCE IN THE HIGHER ELEVATIONS. HEAT INDEX VALUES WILL ONCE AGAIN
APPROACH 100.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
HOT AND DRY WEATHER WILL CONTINUE MONDAY INTO TUESDAY AS RIDGING
CONTINUES TO BUILD TO THE WEST OF THE AREA. STILL EXPECTING
TEMPERATURES TO REACH INTO THE 90'S THROUGH WEDNESDAY/THURSDAY FOR
MUCH OF THE AREA...AND THIS WILL LEAD TO UPPER 90'S TO NEAR TRIPLE
DIGIT HEAT INDEX VALUES IN THE AFTERNOON ON THESE DAYS. THEN, AS A
LOW MOVES ACROSS SOUTHERN CANADA, IT WILL DRAG BEHIND IT A FRONTAL
BOUNDARY THAT WILL STALL SOMEWHERE IN THE VICINITY OF THE FORECAST
AREA. EXACT LOCATION OF THE STALLED BOUNDARY IS DIFFICULT TO
ASCERTAIN AT THIS POINT, BUT CURRENTLY BELIEVE IT WILL BE AROUND
KENTUCKY. WHEREVER THIS BOUNDARY SETS UP, ALONG AND NORTH OF IT,
SHOWERS AND THUNDERSTORMS WILL HAVE A PRETTY GOOD CHANCE TO FORM.
SO GENERALLY HAVE HIGHER CHANCE FOR PRECIPITATION IN THE NORTHERN
AREAS INTO SOUTHWEST VIRGINIA. THEN SOME SHORTWAVES AND SURFACE
LOWS MOVE ACROSS NORTH OF THE AREA, THAT WILL BRING IN SOME MORE
CHANCES FOR PRECIPITATION. CURRENTLY ONE OF THE BEST LOOKING
FEATURES TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY WILL LIKELY COME
OVER THE WEEKEND AS A LOW TRACKS ACROSS THE GREAT LAKES AND HELPS
INTRODUCE A LARGE AMOUNT OF MOISTURE OVER THE AREA. AGAIN,
CONFIDENCE IN MODELS IS RELATIVELY LOW AT THIS TIME DUE TO RUN-TO-
RUN INCONSISTENCIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  95  74  98 /  10  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  94  72  96 /  20  20  10  10
OAK RIDGE, TN                       71  94  73  97 /  20  10  10  10
TRI CITIES AIRPORT, TN              68  91  68  93 /  30  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/ABM
Hazardous weather outlook, Jun 21, 12:08 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EDT SUN JUN 21 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
108 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS DEVELOPING OVER THE OHIO VALLEY REGION WILL BE MOVING
EAST OR SOUTHEAST TODAY. THESE STORMS MAY MOVE INTO SOUTHWEST
VIRGINIA...AND AS FAR SOUTH AS NORTHERN TENNESSEE NORTH OF
INTERSTATE 40. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING.
HAIL OF DIME TO QUARTER SIZE...AND WIND GUSTS OF 40 TO 60 MPH COULD
OCCUR WITH THE STRONGEST STORMS.

ELSEWHERE...ISOLATED THUNDERSTORMS COULD DEVELOP LATE IN THE DAY...BUT
ARE NOT LIKELY TO REACH STRONG TO SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TEMPERATURES WILL SLOWLY CLIMB THROUGH THE WORK WEEK...AND HEAT
INDICES WILL BE AT OR NEAR THE TRIPLE DIGITS EACH DAY THROUGH THE
EXTENDED. NOT ONLY IS THE HEAT INDEX GOING TO BE HIGH...BUT THE
TRIPLE DIGIT INDICES OCCUR FOR 2 TO 3 DAYS STRAIGHT. THIS COULD
PROVE DANGEROUS FOR PEOPLE AND PETS OUTDOORS OR WITH INSUFFICIENT
COOLING. HEAT SAFETY MEASURES MAY NEED TO BE TAKEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Jun 21, 5:09 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT SUN JUN 21 2015

TNZ015-016-212245-
HAWKINS TN-HANCOCK TN-
609 PM EDT SUN JUN 21 2015

SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND HANCOCK COUNTIES UNTIL
645 PM EDT...

AT 609 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SURGOINSVILLE...OR 10 MILES NORTHEAST OF ROGERSVILLE...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...ROGERSVILLE...SURGOINSVILLE...CHURCH HILL...MOUNT CARMEL
AND BAYS MOUNTAIN S.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3654 8261 3636 8281 3650 8307 3660 8294
      3659 8285
TIME...MOT...LOC 2209Z 300DEG 17KT 3655 8292

DGS
Local storm report, Jun 21, 5:35 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 W GATE CITY           36.64N 82.64W
06/21/2015  M1.00 INCH       SCOTT              VA   TRAINED SPOTTER

&&
Special weather statement, Jun 21, 5:41 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 PM EDT SUN JUN 21 2015

TNZ016-017-042-044-212330-
WASHINGTON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST GREENE TN-
641 PM EDT SUN JUN 21 2015

SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...HAWKINS...SULLIVAN...
AND NORTHWEST GREENE COUNTIES UNTIL 730 PM EDT...

AT 640 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF KINGSPORT...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...JONESBOROUGH...SPURGEON...
COLONIAL HEIGHTS...GRAY...MIDWAY...OAK GROVE...CHURCH HILL...MOUNT
CARMEL...BLUFF CITY...TRI-CITY AIRPORT...LIMESTONE...WARRIORS PATH
S.P....FALL BRANCH...BAYS MOUNTAIN S.P....AVONDALE...ROCKY MOUNT S.P.
AND LEESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3616 8257 3641 8287 3657 8265 3649 8218
TIME...MOT...LOC 2240Z 296DEG 21KT 3648 8268

DGS
Special weather statement, Jun 21, 5:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SUN JUN 21 2015

TNZ037-038-069-212330-
KNOX TN-GRAINGER TN-UNION TN-
650 PM EDT SUN JUN 21 2015

SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER...AND UNION COUNTIES
UNTIL 730 PM EDT...

AT 650 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLAINVIEW...OR NEAR MAYNARDVILLE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAYNARDVILLE...PLAINVIEW...BLAINE...LUTTRELL...PAULETTE...
MALONEYVILLE...HOUSE MOUNTAIN S.P. AND MASCOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3620 8363 3599 8378 3614 8397 3625 8389
TIME...MOT...LOC 2250Z 302DEG 11KT 3618 8389

DGS
Special weather statement, Jun 21, 5:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT SUN JUN 21 2015

TNZ013-036-212345-
CAMPBELL TN-ANDERSON TN-
653 PM EDT SUN JUN 21 2015

SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...AND ANDERSON COUNTIES
UNTIL 745 PM EDT...

AT 652 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSBORO...OR 9 MILES SOUTHWEST OF LA FOLLETTE...MOVING SOUTHEAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...LA FOLLETTE...JACKSBORO...CARYVILLE...LAKE CITY...NORRIS...
COVE LAKE S.P....DISNEY AND NORRIS DAM S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3631 8398 3609 8413 3628 8434 3637 8428
TIME...MOT...LOC 2252Z 300DEG 16KT 3631 8429

DGS
Local storm report, Jun 21, 6:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
06/21/2015                   WISE               VA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 21, 6:40 PM EST
Where
Union County, 0.89 mi SW of Paulette
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.190, -83.890

Several trees were reported down across the county...especially around the Paulette area.

Thunderstorm Wind, Knox

When
June 21, 6:40 PM EST
Where
Knox County, 0.56 mi E of Three Pts
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.070, -83.770

Trees and power lines were reported down over the northern part of the county.

Thunderstorm Wind, Grainger

When
June 21, 7:42 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.270, -83.520

Several trees were downed across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573075, 573077, 573078.